Serotonin syndrome, sometimes called serotonin toxicity, is a potentially life-threatening neurological condition caused by excess levels of the neurotransmitter serotonin. It is usually caused by drug interactions, with symptoms occurring within minutes of taking the medications. In less severe cases of serotonin toxicity, the effects may be barely noticeable, but high serotonin levels can cause seizures, kidney failure, and death.
Causes of Serotonin Syndrome
Serotonin is used in the brain and body for many functions. It is associated with regulation of various bodily states, such as aggression, sleep, anxiety, and depression. Many anti-depressant drugs, such as selective serotonin reuptake inhibitors (SSRI’s), increase levels of serotonin in the brain. There are also many recreational drugs, perhaps most notably MDMA or “ecstasy,” that elevate serotonin levels.
At low levels, excessive serotonin causes increased heart rate, sweating, dilated pupils, and over-responsive reflexes. As levels increase, victims of serotonin toxicity may additionally experience high blood pressure and elevated body temperature, even exceeding 104 degrees Fahrenheit. Severe serotonin toxicity leads to life-threatening fevers, upwards of 106 degrees Fahrenheit, shock, seizures, abnormal blood clotting, and kidney failure.
Until a decade or two ago, non-specialized doctors were frequently unaware of serotonin syndrome and its effects. There have been cases of doctors accidentally prescribing medications to people with serotonin toxicity that lead to even higher serotonin levels and death. Today, however, prescription of serotonin-increasing drugs is common. Doctors should be aware of the risks of the drugs they prescribe.
If you or someone you love has been seriously harmed by serotonin syndrome caused by medical malpractice, you are entitled to seek compensation for your medical bills and suffering. To learn more, contact the compassionate Champaign personal injury lawyers of Spiros Law, P.C. today by calling (217) 328-2828.